Heavy Rain, Bucks
- When
- July 31, 5:00 AM EST
- Where
- Bucks County, 0.69 mi S of Cross Keys
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -75.130
Over two inches of heavy rainfall fell with thunderstorms.
Several shortwaves ahead of a slow moving frontal boundary produced several clusters of storms across Eastern PA. These thunderstorms prodcued locally heavy rainfall over the course of a few days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Several shortwaves ahead of a slow moving frontal boundary produced several clusters of storms across Eastern PA. These thunderstorms prodcued locally heavy rainfall over the course of a few days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 2:56 AM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 356 AM EDT SUN JUL 31 2016 .SYNOPSIS... A frontal boundary will remain draped across portions of our area today and tonight before gradually shifting offshore during Monday. High pressure will then build across our area Tuesday through Wednesday before shifting offshore Thursday. A cold front approaches late Friday, then it is scheduled to settle across our region during Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of early Sunday morning the heavier shower/t-storm activity has moved away from our forecast area. However there is some new development over SE PA which at this time of night must be associated with some forcing for upward motion. For today, we are still in a favorable position for more showers/t-storms ahead of a slow-moving upper trof still over the midwest. Model guidance shows UVV persisting over the mid-Atlantic today along with modest to moderate instability with daytime heating. A slow moving frontal boundary will enhance low-level convergence across the area. PWATs should continue in the 1.5 to 2.0 inch range and thus heavy downpours and localized flooding is possible again today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... For tonight, basically the same pattern aloft will continue, although the surface front/trof is forecast to shift SE to near the NJ shore by Monday morning. Ongoing convection during the evening should diminish somewhat overnight, but some activity may continue into early morning with the upper trof still upstream. && .LONG TERM /MONDAY THROUGH SATURDAY/... The synoptic setup is comprised of a trough in the Northeast and Mid Atlantic that amplifies some into Tuesday before shifting offshore. A ridge across the southern states builds north into the Great Lakes Wednesday and Thursday, then a narrow ridge axis briefly moves across our area Friday. A trough near Hudson Bay Friday into Saturday extends into the Great Lakes, however an associated cold front approaches late Friday and then settles across our area Saturday. We used a model blend for Monday into Wednesday, then mostly went with mostly a continuity/00z WPC guidance blend. Some adjustments were then made however following additional collaboration with our neighboring offices. For Monday...An upper-level trough sharpens some across the region. As this occurs, a weak area surface low pressure tied to a frontal boundary will gradually shift offshore. This will take much of the forcing with it, however the presence of the upper-level trough will still provide some lift and therefore some convection is still expected. The convection may be more focused inland for much of the day, before shifting toward the coast early in the evening. The PW values remain near 2 inches and therefore included a heavy rain mention. There could be a few strong thunderstorms during peak heating, however the severe thunderstorm risk looks rather given that the shear is not all that strong and lapse rates are not forecast to be that steep. The convection should mostly trend downward at night as the boundary stabilizes. For Tuesday through Thursday...An upper-level trough axis should be shifting offshore during Tuesday. However, if this is slower to occur and enough moisture remains in place then a few showers/storms could develop during peak heating. We then look for surface high pressure to build in and be in place through Wednesday before it shifts offshore Thursday. We are anticipating some lowering of the dew points and also the temperatures. Some return flow however starts to develop on Thursday, which should allow the dew points to inch back up some. For Friday and Saturday...High pressure to our south and east will yield to a warm front lifting well to our north. This will help assist in a more south-southwest flow as a cold front approaches late day and at night. This front should settle across our area during Saturday, however its forward progress could be slowed as the main upper-level energy is forecast to track well to our north. Warm air advection ahead of the front will allow for afternoon temperatures to approach 90 degrees especially from the Interstate 95 corridor on south and east. The overall timing of the front will govern any convective threat as it appears that a lee side trough may not be present. We continued slight chance to low chance pops from west to east mostly Friday night and Saturday. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Conditions are mostly VFR to MVFR early this morning but are also quite variable. Cigs are expected to lower to MVFR and possibly IFR at all sites by sunrise but then gradually improve again to VFR by mid-day. There will again be scattered showers and t-storms around the area today which can produce locally poor conditions especially this afternoon and evening. Winds will be light, between 5 and 10 kt, except stronger around t-storms. Outlook... Monday...There is the potential for MVFR ceilings and/or visibilities to start the morning, otherwise VFR with scattered to broken cloud coverage. Some showers and thunderstorms will be around and this will lead to mainly local and brief restrictions. Tuesday through Thursday...VFR overall, with drier conditions especially Wednesday and Thursday. && .MARINE... Winds and seas will remain rather light through tonight. SE winds should shift to SW over DE into southern portions of NJ waters as a frontal boundary moves N. There will be scattered showers and t- storms with locally gusty winds and poor vsbys. Outlook... Monday through Thursday...The winds and seas are anticipated to be mainly below Small Craft Advisory criteria, as weak low pressure shifts offshore late Monday and then high pressure arrives Tuesday into Thursday. Scattered thunderstorms are expected Monday especially toward late day, however the greatest concentration of storms may end up being inland. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...AMC Short Term...AMC Long Term...Gorse Aviation...AMC/Gorse Marine...AMC/Gorse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 401 AM EDT SUN JUL 31 2016 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-010815- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 401 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AT TIMES, WHICH CAN LEADING TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR MONDAY...SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AT TIMES, WHICH CAN LEADING TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-010815- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 401 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AT TIMES ESPECIALLY THIS AFTERNOON AND EVENING, WHICH CAN LEADING TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR MONDAY AFTERNOON AND EVENING...SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AT TIMES, WHICH CAN LEADING TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-010815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 401 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HEAVY RAIN 1 NE PRINCETON MEADOWS 40.34N 74.56W
07/30/2016 M5.75 INCH MIDDLESEX NJ PUBLIC
MEASURED AT THE SIMONSON FARMS IN CRANBURY TOWNSHIP.
&&
EVENT NUMBER PHI1601644
GORSEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 AM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 WNW MORRISTOWN 40.79N 74.49W
07/30/2016 MORRIS NJ BROADCAST MEDIA
TREES AND WIRES DOWN ALONG A PORTION OF WESTERN AVENUE
IN MORRISTOWN. TIME ESTIMATED FROM RADAR.
0305 PM TSTM WND DMG LITTLETON 40.84N 74.46W
07/30/2016 MORRIS NJ COCORAHS
TREES DOWN AT THE INTERSECTION OF ROUTE 202 AND ROUTE
10 IN MORRIS PLAINS.
0346 PM FLOOD OLD BRIDGE 40.41N 74.37W
07/30/2016 MIDDLESEX NJ SOCIAL MEDIA
STREET FLOODING REPORTED NEAR THE OLD BRIDGE PARK AND
RIDE.
0404 PM FLASH FLOOD WEST WINDSOR TWP 40.29N 74.64W
07/30/2016 MERCER NJ SOCIAL MEDIA
MULTIPLE ROADS REPORTED TO BE FLOODED AND IMPASSABLE.
FLOODING REPORTED ON US 1... COUNTY ROUTE 571...
WASHINGTON ROAD AND ALEXANDER ROAD. WATER RESCUES
REPORTED TO BE ONGOING IN THE PRINCETON AREA.
0420 PM FLASH FLOOD PLAINSBORO 40.33N 74.60W
07/30/2016 MIDDLESEX NJ SOCIAL MEDIA
FLASH FLOODING OCCURRING IN PLAINSBORO. WATER REPORTED
UP TO THE BUMPERS OF CARS.
0430 PM FLASH FLOOD PRINCETON JUNCTION 40.32N 74.62W
07/30/2016 MERCER NJ BROADCAST MEDIA
THE PRINCETON JUNCTION TRAIN STATION INUNDATED BY FLOOD
WATERS. THE WATER IS UP TO THE TOP OF THE TUNNEL.
0433 PM HEAVY RAIN CRANBURY 40.32N 74.51W
07/30/2016 M2.20 INCH MIDDLESEX NJ TRAINED SPOTTER
0530 PM HEAVY RAIN 2 ESE PLAINSBORO 40.32N 74.57W
07/30/2016 M4.75 INCH MIDDLESEX NJ COCORAHS
0530 PM HEAVY RAIN PLAINSBORO 40.33N 74.60W
07/30/2016 M5.75 INCH MIDDLESEX NJ SOCIAL MEDIA
0535 PM HEAVY RAIN CRANBURY 40.32N 74.51W
07/30/2016 M4.05 INCH MIDDLESEX NJ TRAINED SPOTTER
0625 PM FLASH FLOOD WEST WINDSOR TWP 40.29N 74.64W
07/30/2016 MERCER NJ LAW ENFORCEMENT
WEST WINDSOR TOWNSHIP DECLARED A STATE OF EMERGENCY DUE
TO WIDESPREAD FLASH FLOODING. THIS INCLUDED DOZENS OF
DISABLED VEHICLES REQUIRING WATER RESCUES.
0640 PM HEAVY RAIN 2 W NORTH BRUNSWICK TWP 40.45N 74.51W
07/30/2016 M4.56 INCH MIDDLESEX NJ COCORAHS
0710 PM HEAVY RAIN 2 E SOUTH BRUNSWICK 40.41N 74.49W
07/30/2016 M5.41 INCH MIDDLESEX NJ MESONET
12 HOUR RAINFALL.
0745 PM HEAVY RAIN MIDDLEBUSH 40.33N 74.52W
07/30/2016 M2.53 INCH MIDDLESEX NJ IFLOWS
12 HOUR RAINFALL.
0745 PM HEAVY RAIN 7 SE MARTINSVILLE 40.50N 74.49W
07/30/2016 M2.31 INCH SOMERSET NJ MESONET
12 HOUR RAINFALL.
0757 PM HEAVY RAIN 1 WNW RIVERDALE 41.00N 74.34W
07/30/2016 M2.08 INCH MORRIS NJ MESONET
12 HOUR RAINFALL.
1045 PM HEAVY RAIN 1 NE PRINCETON MEADOWS 40.34N 74.56W
07/30/2016 M5.75 INCH MIDDLESEX NJ PUBLIC
MEASURED AT THE SIMONSON FARMS IN CRANBURY TOWNSHIP.
1050 PM HEAVY RAIN KEYPORT 40.43N 74.20W
07/30/2016 M2.14 INCH MONMOUTH NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1601634 PHI1601631 PHI1601628 PHI1601626 PHI1601627
PHI1601635 PHI1601642 PHI1601630 PHI1601632 PHI1601629 PHI1601636
PHI1601633 PHI1601640 PHI1601638 PHI1601639 PHI1601637 PHI1601644
PHI1601643
GORSEThe national radar mosaic for the moment the first event began.
5 heavy rain, 1 flood. Local standard time, as filed.
Over two inches of heavy rainfall fell with thunderstorms.
Just over two inches of heavy rain from thunderstorms fell in 24 hours.
Just over two inches of rain fell in 24 hours.
Minor flooding was observed on the PA turnpike from exits 338 to 339 restricting traffic in one lane.
Just over two inches of rain fell in 24 hours.
Two and a third inches of rainfall from thunderstorms fell in 12 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640871, 640872, 640873, 640983, 640874, 640876.